Iowa, 2004Tornadoes and Flash Flood in Iowa, August 26 to 27, 2004
August 26 to 27, 2004 · NWS DMX · 76 events in 24 counties and zones
A very unstable airmass was located over Iowa on the 26th. Surface dew points rose into the mid to upper 70s along with surface temperatures near 90.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $701,000
- Crop damage
- $214,000
- Events
- 76
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very unstable airmass was located over Iowa on the 26th. Surface dew points rose into the mid to upper 70s along with surface temperatures near 90. Soundings indicated CAPE values around 5000 J/kg with lifted indices in the -9 C. range. The freezing level was relatively low, being a little over 12,000 feet. A steep lapse rate was in place with a 7 to 8 C. lapse rate between 850 and 500 mb. At the same time, a strong west to southwest jet in excess of 75 kts was in place over the central U.S. During the afternoon, a cold front dropped southeast into the state. Thunderstorms erupted during the late afternoon in advance of the cold front. The storms became severe very quickly and produced high winds and hail. There were a few tornadoes reported with the stronger storms. They touched down in open countryside and resulted in little damage. One tornado northwest of Maxwell in Story County tracked across the north end of a farmstead there. Several trees were downed and one window was blown out of the farm house. A tornado touched down in Marshall County south of Melbourne. The tornado may have actually been three separate tornadoes that developed and dissipated very rapidly. It was hard to distinguish if there were three, or if the damage path was produced by vortices rotating around the parent storm. There were three areas along the path of more noticeable damage. One was of F0 strength, the other two areas were F1 strength. The entire event took place in about 5 minutes. High winds and hail were widespread during the event. There was some very impressive hail reported. Very large hail of five and one half inches in diameter fell in Hancock County in the Kanawha area. Incredibly, three inch diameter hail fell in the same area about 30 minutes before the very large hail hit. The hail resulted in considerable vehicle and home damage in the area. There were reports of baseball size hail in Pocahontas County near Gilmore City. Reports from Sac County indicated two and one half inch diameter hail in the town of Odebolt. The hail did considerable damage in the city, including smashing out the windows in several homes and smashing car windshields. Most of the other hail reported around the state was golf ball and smaller size. Many of the storms produced high winds, resulting in a lot of tree and power line damage. Storms in central Iowa produced 60 to 75 MPH winds, resulting in many cars being blown off highways in central Iowa. Flash flooding occurred in Davis County as heavy rainfall of 3 to 4 inches fell on the already saturated county. This weather system was the third heavy rainfall to hit the county in as many days. County officials reported numerous roads closed to flowing water over the highways, even as sunrise approached.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 26, 1:53 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 26, 1:53 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
253 PM CDT THU AUG 26 2004
.SHORT TERM...TNGT THRU SUN
MAIN FOCUS OBVIOUSLY TSTM TRENDS TNGT IN TERMS OF SVR AND HVY RAIN.
SITUATION LOOKS QUITE VOLATILE IN TERMS OF ENERGY AND SHEAR.
ALTHOUGH NO SGFNT SHRT WV OR KICKER NOTED UPSTREAM IN WV
IMAGERY...STG 100+ KT JET APCHG SIOUXLAND AREA WHICH WL ENHANCE
SHEAR AND EVENTUALLY BRING RIGHT ENTRANCE RGN INTO PLAY OVNGT. 19Z
SFC ANLYS SHOWS IMPRESSIVE LOW LVL THETA-E RDG INTO HEART OF FA WITH
FNTL BNDRY STRETCHING ACRS NWRN AND NRN IA. WRMFNT ALSO NOTED TIED
INTO SUBTLE TRIPLE POINT FM INVOF KMCW SEWD INTO SWRN IL. CU AREA
DVLPG ALG KDNS-KFOD-KFKA LN LOOKS TO BE INITIATION AREA NR FNT.
MLCAPES ALREADY 2000-3500 J/KG ACRS FA. MLCINS STILL AOA 50 HWVR SO
THOSE MLCAPES WL LIKELY GROW EVEN LRGR BEFORE CAP BREAKS IN A FEW
HRS. 0-6KM SHEAR AOA 45 KTS SO XPC RAPID SUPERCELL DVLPMT ONCE
STORMS GO. SHALLOW SHEAR STG AND ORIENTED FAVORABLY TOO SO ALL
MODES OF CONVECTION AND SVR WX POSSIBLE ALTHOUGH TORNADO THREAT MAY
NOT BE THE GREATEST UNLESS WE CAN GET THE NOSE OF 0-3KM CAPES AND
LOWER LFCS OVR MO FARTHER NWD. EVENT WL LIKELY GO INTO SGFNT MCS
TNGT WITH CURRENT 4000-6000 MUCAPES FEED FED BY STG LOW LVL JET INTO
BNDRY...SPCLLY ERN PTNS. HVY RAIN LIKELY AFT SVR THREAT EVOLVES AS
FNTL MOVMT QUITE SLOW WITH STG LOW LVL MSTR TRANSPORT INTO BNDRY
WITH DEEP WARM CLD LYR. MEAN LYR WND NRLY PARALLEL TO FNT WITH
CORFIDI VECTORS WEAK SLY...SO WL COULD SEE TRAINING JUST AHD OF
BNDRY FOR EXTENDED PD. THUS WL MENTION BOTH SVR AND HVY RAIN
WORDING IN ZNS.
QUESTION BY TMRW TURNS TO HOW MUCH POST FNTL PCPN WE WILL SEE. MDLS
NOW FASTER PUSHING SYS AWAY SO THREAT WL NOT LINGER AS MUCH AS
PREVIOUSLY XPCD. ETA NOW SHOWING SIGNS OF MID LVL QG FORCING LIKE
PAST GFS RUNS...MAINLY FRONTOGENETICAL...SO WL GO WITH POPS AND EVEN
LIKELY WORDING FRI DMSHG TO CHCS SERN PTNS FRI OVNGT. RMNDR OF FCST
DRY BUT THETA-E ADVCTN QUITE STG SUN AFTN AND WILL HAVE TO BE
WATCHED. FCST SOUNDINGS SUGGEST GFS MOS NUMBERS TOO WRM FRI WITH
CLDS AND POSSIBLE PCPN SO STAYED CLOSER TO ETA. SOUNDINGS SUGGEST
COOLER ETA MOS NUMBERS SAT AS WELL. STAYED AT OR JUST BLO
COMPROMISE FOR MINS CONSIDERING PAST PERFORMANCE IN RECENT COOL PDS.
.LONG TERM...SUN NGT THRU THU
OUTSIDE OF CANADIAN...MOST MDLS AND ENSEMBLES IN GOOD AGREEMENT WITH
IA WX THRU PD WHICH LOOKS DRY WITH AT OR JUST ABV NML TEMPS. UPR
LVL RDG BUILDS INTO...AND THEN TRAVERSES CNTRL CONUS TWRD ERN U.S.
BY THU. NIL FORCING OR BNDRYS INVOF. TEMPS ONLY QUESTION.
ENSEMBLE SPREAD LOW SO HAVE DECENT CONFIDENCE IN GUIDANCE...BUT WL
LEAN TWRD HIGHER END WED AND THU WHEN RTRN FLOW LOOKS STGR.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE
&&
SMALL
Hazardous weather outlook, Aug 26, 2:35 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT THU AUG 26 2004
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-271100-
ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-
CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MADISON-MARSHALL-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-WARREN-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
335 PM CDT THU AUG 26 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA NORTH OF HIGHWAY
34 TO THE MINNESOTA LINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF AN ADVANCING
COLD FRONT. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WIND
AND LARGE HAIL ALONG WITH TORRENTIAL RAIN. THERE IS STILL A THREAT
FOR TORNADOES AS WELL. THE MOST LIKELY TIME FOR SEVERE WEATHER IS
BETWEEN 4 PM AND MIDNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED THUNDERSTORMS ARE FORECAST FRIDAY AND SATURDAY BUT NO
SEVERE WEATHER IS EXPECTED. LOCALLY HEAVY RAINFALL WILL OCCUR WITH
A FEW OF THE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY LATE THIS EVENING.
IAZ074-075-081>086-092>097-271100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-
RINGGOLD-TAYLOR-UNION-WAPELLO-WAYNE-
335 PM CDT THU AUG 26 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA SOUTH OF HIGHWAY
34 TO THE MISSOURI STATE LINE.
.DAY ONE...TODAY AND TONIGHT
A WARM FRONT OVER NORTHERN MISSOURI IS LIFTING NORTH. SCATTERED
THUNDERSTORMS ARE POSSIBLE AHEAD OF THIS FRONT BUT ANY SEVERE STORMS
SHOULD OCCUR EAST OF CENTRAL IOWA. SCATTERED THUNDERSTORMS WILL
THEN DEVELOP ALONG AND AHEAD OF AN ADVANCING COLD FRONT LATE THIS
EVENING. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WIND AND
LARGE HAIL. TORRENTIAL RAINFALL MAY PRODUCE LOCALIZED FLASH
FLOODING. THE MOST LIKELY TIME FOR SEVERE WEATHER IS BETWEEN 8 PM
AND 2 AM FRIDAY MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED THUNDERSTORMS ARE FORECAST FRIDAY AND SATURDAY. A COUPLE
STORMS FRIDAY EVENING MAY PRODUCE DAMAGING WIND AND MARGINALLY
SEVERE HAIL. LOCALLY HEAVY RAINFALL WILL OCCUR WITH SOME OF THE
STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION POSSIBLE LATE THIS EVENING AND AGAIN FRIDAY
EVENING.
FAB
In the hours before
Local storm report, Aug 26, 9:09 AM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1009 AM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0108 PM TSTM WND DMG ALBIA 41.03N 92.80W
08/25/2004 MONROE IA NEWSPAPER
ONE LARGE TREE AND NUMEROUS TREE LIMBS DOWN ACROSS TOWN.
REPORTED BY ALBIA MONROE COUNTY NEWS.
&&
RPKLocal storm report, Aug 26, 9:16 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE DES MOINES IA
1016 AM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0208 PM TSTM WND DMG ALBIA 41.03N 92.80W
08/25/2004 MONROE IA NEWSPAPER
ONE LARGE TREE AND NUMEROUS TREE LIMBS DOWN ACROSS TOWN.
REPORTED BY ALBIA MONROE COUNTY NEWS.
&&
RPKEvent by event
48 thunderstorm wind, 23 hail, 4 tornado, 1 flash flood. Local standard time, as filed.
Hail, Hancock
- When
- August 26, 3:07 PM CST
- Where
- Hancock County, Kanawha
- Measured
- 0.75 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.933, -93.783
Hail, Humboldt
- When
- August 26, 3:10 PM CST
- Where
- Humboldt County, Hardy
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.817, -94.050
Hail, Pocahontas
- When
- August 26, 3:17 PM CST to 3:18 PM CST
- Where
- Pocahontas County, 10 mi E of Pocahontas
- Measured
- 2.75 in hail
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.733, -94.467
Hail, Pocahontas
- When
- August 26, 3:21 PM CST
- Where
- Pocahontas County, 7 mi E of Pocahontas
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.733, -94.533
Hail, Hancock
- When
- August 26, 3:27 PM CST
- Where
- Hancock County, Kanawha
- Measured
- 3 in hail
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.933, -93.783
Hail, Humboldt
- When
- August 26, 3:45 PM CST
- Where
- Humboldt County, 3 mi E of Bradgate
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.800, -94.350
Hail, Humboldt
- When
- August 26, 4:00 PM CST
- Where
- Humboldt County, 2 mi N of Humboldt
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.750, -94.217
Tornado, Humboldt
- When
- August 26, 4:00 PM CST
- Where
- Humboldt County, 2 mi N of Humboldt
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Crop damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.750, -94.217
Tornado touched down in open fields north of Humboldt and caused little damage.
Hail, Hancock
- When
- August 26, 4:00 PM CST
- Where
- Hancock County, Kanawha
- Measured
- 5.5 in hail
- Property damage
- $100,000
- Crop damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.933, -93.783
Hail, Cerro Gordo
- When
- August 26, 4:13 PM CST
- Where
- Cerro Gordo County, 5 mi SSW of Ventura
- Measured
- 0.88 in hail
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.067, -93.517
Hail, Crawford
- When
- August 26, 5:50 PM CST
- Where
- Crawford County, Kiron
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.200, -95.333
Hail, Sac
- When
- August 26, 5:57 PM CST
- Where
- Sac County, 5 mi S of Odebolt
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.250, -95.267
Hail, Sac
- When
- August 26, 5:58 PM CST
- Where
- Sac County, Odebolt
- Measured
- 2.5 in hail
- Property damage
- $50,000
- Crop damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.317, -95.267
Thunderstorm Wind, Audubon
- When
- August 26, 6:05 PM CST
- Where
- Audubon County, Exira
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.583, -94.883
Hail, Sac
- When
- August 26, 6:17 PM CST
- Where
- Sac County, 3 mi S of Lake View
- Measured
- 0.88 in hail
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.267, -95.050
Thunderstorm Wind, Boone
- When
- August 26, 6:21 PM CST
- Where
- Boone County, 5 mi SW of Ogden
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.983, -94.100
Thunderstorm Wind, Boone
- When
- August 26, 6:27 PM CST
- Where
- Boone County, 5 mi SW of Ogden
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.983, -94.100
Hail, Taylor
- When
- August 26, 6:30 PM CST
- Where
- Taylor County, Gravity
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.767, -94.733
Thunderstorm Wind, Taylor
- When
- August 26, 6:34 PM CST
- Where
- Taylor County, 10 mi N of Bedford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.817, -94.717
Hail, Boone
- When
- August 26, 6:35 PM CST
- Where
- Boone County, Ogden
- Measured
- 0.88 in hail
- Crop damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.033, -94.033
Hail, Boone
- When
- August 26, 6:45 PM CST
- Where
- Boone County, Boone
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Crop damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.067, -93.883
Thunderstorm Wind, Boone
- When
- August 26, 6:45 PM CST
- Where
- Boone County, Boone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.067, -93.883
Thunderstorm Wind, Boone
- When
- August 26, 6:50 PM CST
- Where
- Boone County, Boone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.067, -93.883
Thunderstorm Wind, Boone
- When
- August 26, 6:50 PM CST
- Where
- Boone County, Boone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.067, -93.883
Hail, Taylor
- When
- August 26, 6:50 PM CST
- Where
- Taylor County, 3 mi E of Conway
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.750, -94.567
Thunderstorm Wind, Story
- When
- August 26, 7:00 PM CST
- Where
- Story County, Ames
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.033, -93.617
Thunderstorm Wind, Story
- When
- August 26, 7:00 PM CST
- Where
- Story County, 5 mi S of Story City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.117, -93.600
Thunderstorm Wind, Polk
- When
- August 26, 7:00 PM CST
- Where
- Polk County, 4 mi W of Alleman
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.817, -93.700
Thunderstorm Wind, Boone
- When
- August 26, 7:05 PM CST
- Where
- Boone County, Madrid
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.883, -93.850
Thunderstorm Wind, Story
- When
- August 26, 7:09 PM CST
- Where
- Story County, 2 mi N of Ames
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.067, -93.617
Tornado, Story
- When
- August 26, 7:13 PM CST
- Where
- Story County, 2 mi W of Maxwell
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Crop damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.883, -93.433
Tornado caused relatively little damage as it tracked through open country.
Thunderstorm Wind, Story
- When
- August 26, 7:15 PM CST
- Where
- Story County, Huxley
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.900, -93.617
Thunderstorm Wind, Boone
- When
- August 26, 7:15 PM CST
- Where
- Boone County, 5 mi E of Luther
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.967, -93.850
Hail, Ringgold
- When
- August 26, 7:15 PM CST
- Where
- Ringgold County, 3 mi S of Diagonal
- Measured
- 0.88 in hail
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.750, -94.333
Hail, Story
- When
- August 26, 7:15 PM CST
- Where
- Story County, 1 mi W of Kelley
- Measured
- 0.88 in hail
- Crop damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.950, -93.700
Thunderstorm Wind, Story
- When
- August 26, 7:15 PM CST
- Where
- Story County, 1 mi W of Kelley
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.950, -93.700
Hail, Boone
- When
- August 26, 7:15 PM CST
- Where
- Boone County, 5 mi E of Luther
- Measured
- 0.88 in hail
- Crop damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.967, -93.850
Thunderstorm Wind, Story
- When
- August 26, 7:15 PM CST
- Where
- Story County, 1 mi N of Ames
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.050, -93.617
Thunderstorm Wind, Ringgold
- When
- August 26, 7:15 PM CST
- Where
- Ringgold County, 3 mi S of Diagonal
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.750, -94.333
Tornado, Story
- When
- August 26, 7:25 PM CST
- Where
- Story County, 2 mi NW of Maxwell
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Crop damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.900, -93.433
Tornado tracked through the north end of a farmstead resulting in tree damage. One window was blown out of the farmhouse.
Thunderstorm Wind, Story
- When
- August 26, 7:26 PM CST
- Where
- Story County, 5 mi S of Ames
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.967, -93.617
Thunderstorm Wind, Story
- When
- August 26, 7:35 PM CST
- Where
- Story County, Collins
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.900, -93.300
Hail, Ringgold
- When
- August 26, 7:40 PM CST
- Where
- Ringgold County, 5 mi NNE of Mt Ayr
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.783, -94.200
Tornado, Marshall
- When
- August 26, 7:40 PM CST to 7:45 PM CST
- Where
- Marshall County, 1 mi S of Melbourne
- Rating
- F1
- Path length
- 3 mi
- Path width
- 30 yd
- Property damage
- $50,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.917, -93.100
Tornado had an intermittent track and may have infact been three tornadoes that developed in rapid succesion.
Hail, Decatur
- When
- August 26, 7:45 PM CST
- Where
- Decatur County, Grand River
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.817, -93.950
Thunderstorm Wind, Decatur
- When
- August 26, 7:45 PM CST
- Where
- Decatur County, Grand River
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.817, -93.950
Thunderstorm Wind, Story
- When
- August 26, 7:49 PM CST
- Where
- Story County, 3 mi E of Colo
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.017, -93.250
Thunderstorm Wind, Marshall
- When
- August 26, 8:02 PM CST
- Where
- Marshall County, Gilman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.883, -92.800
Thunderstorm Wind, Tama
- When
- August 26, 8:05 PM CST
- Where
- Tama County, 4 mi SE of Gladbrook
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.150, -92.650
Thunderstorm Wind, Decatur
- When
- August 26, 8:06 PM CST
- Where
- Decatur County, Le Roy
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.883, -93.583
Thunderstorm Wind, Marshall
- When
- August 26, 8:06 PM CST
- Where
- Marshall County, Marshalltown Arpt
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.117, -92.917
Thunderstorm Wind, Marshall
- When
- August 26, 8:06 PM CST
- Where
- Marshall County, 6 mi S of Marshalltown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.967, -92.917
Thunderstorm Wind, Marshall
- When
- August 26, 8:10 PM CST
- Where
- Marshall County, Marshalltown
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Crop damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.050, -92.917
Thunderstorm Wind, Jasper
- When
- August 26, 8:17 PM CST
- Where
- Jasper County, 3 mi NW of Baxter
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.850, -93.183
Thunderstorm Wind, Jasper
- When
- August 26, 8:17 PM CST
- Where
- Jasper County, Baxter
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.817, -93.150
Thunderstorm Wind, Tama
- When
- August 26, 8:19 PM CST
- Where
- Tama County, 5 mi E of Tama
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.967, -92.483
Thunderstorm Wind, Union
- When
- August 26, 8:30 PM CST
- Where
- Union County, Afton
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.033, -94.200
Thunderstorm Wind, Marshall
- When
- August 26, 8:30 PM CST
- Where
- Marshall County, Gilman
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.883, -92.800
Thunderstorm Wind, Union
- When
- August 26, 8:32 PM CST
- Where
- Union County, Afton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.033, -94.200
Thunderstorm Wind, Union
- When
- August 26, 8:35 PM CST
- Where
- Union County, Afton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.033, -94.200
Thunderstorm Wind, Black Hawk
- When
- August 26, 8:35 PM CST
- Where
- Black Hawk County, 3 mi N of Hudson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.467, -92.450
Thunderstorm Wind, Wayne
- When
- August 26, 8:35 PM CST
- Where
- Wayne County, Humeston
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.867, -93.483
Thunderstorm Wind, Black Hawk
- When
- August 26, 8:36 PM CST
- Where
- Black Hawk County, Elk Run Hgts
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.467, -92.267
Thunderstorm Wind, Decatur
- When
- August 26, 8:38 PM CST
- Where
- Decatur County, Garden Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.817, -93.600
Thunderstorm Wind, Black Hawk
- When
- August 26, 8:45 PM CST
- Where
- Black Hawk County, Evansdale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.467, -92.283
Hail, Clarke
- When
- August 26, 8:45 PM CST
- Where
- Clarke County, Murray
- Measured
- 0.75 in hail
- Crop damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.050, -93.967
Thunderstorm Wind, Marshall
- When
- August 26, 8:52 PM CST
- Where
- Marshall County, Ferguson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.933, -92.883
Thunderstorm Wind, Monroe
- When
- August 26, 9:20 PM CST
- Where
- Monroe County, 2 mi W of Melrose
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.967, -93.067
Thunderstorm Wind, Decatur
- When
- August 26, 9:24 PM CST
- Where
- Decatur County, Leon
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.733, -93.733
Thunderstorm Wind, Decatur
- When
- August 26, 9:30 PM CST
- Where
- Decatur County, Leon
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.733, -93.733
Thunderstorm Wind, Decatur
- When
- August 26, 9:30 PM CST
- Where
- Decatur County, Decatur City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.733, -93.817
Thunderstorm Wind, Monroe
- When
- August 26, 10:20 PM CST
- Where
- Monroe County, Albia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.033, -92.817
Thunderstorm Wind, Appanoose
- When
- August 26, 10:25 PM CST
- Where
- Appanoose County, Moravia
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $15,000
- Crop damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.883, -92.883
Thunderstorm Wind, Wapello
- When
- August 26, 10:32 PM CST
- Where
- Wapello County, 2 mi S of Chillicothe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.050, -92.517
Thunderstorm Wind, Wapello
- When
- August 26, 10:34 PM CST
- Where
- Wapello County, Eddyville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.167, -92.633
Flash Flood, Davis
- When
- August 27, 1:00 AM CST to 6:15 AM CST
- Where
- Davis County, Countywide
- Property damage
- $100,000
- Crop damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.748, -92.410 (the zone’s center; the record gives no point)
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Wisconsin, August 26 to 27, 2004$710,000 · 70 kt wind · 16 events
- Tornado in Iowa, August 26, 2004F2 · 1 event
- Tornado in Iowa, August 26, 2004F2 · 1 event
- Flash Flooding and Damaging Winds in Iowa, August 26 to 27, 20041 injured · $191,000 · 65 kt wind · 15 events
- Tornado in Iowa, August 26, 2004$95,000 · F1 · 1 event
- Damaging Wind in Washington, August 26, 2004$40,000 · 60 kt wind · 1 event
- Flash Flooding in Illinois, August 26, 2004$30,000 · 5 events
- Tornado in Colorado, August 26, 2004$3,000 · F1 · 1 event
- Tornado in Iowa, August 26, 2004$10,000 · F1 · 1 event
- Tornado in Iowa, August 26, 2004$10,000 · F1 · 1 event
- Hail and Damaging Winds in Wisconsin, August 26 to 27, 20041 injured · 1.75 in hail · 11 events
- Tornadoes and Hail in Missouri, August 26, 2004$4,000 · F0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415036, 5415037, 5415038, 5415039, 5415040, 5415041, 5415042, 5415043, 5415044, 5415045, 5415046, 5415047, 5415216, 5415048, 5415049, 5415050, 5415051, 5415052, 5415053, 5415054, 5415055, 5415056, 5415057, 5415058, 5415059, 5415060, 5415061, 5415062, 5415063, 5415064, 5415123, 5415065, 5415066, 5415067, 5415118, 5415119, 5415120, 5415121, 5415122, 5415139, and more.